Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 76, NWS Austin/San Antonio, TX

September 17, 2006Gillespie County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 17, 2006, 2:48 AM CDT for Gillespie County, Kerr County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2006, 2:48 AM CDT (07:48 UTC)
Expired
Sep 17, 2006, 5:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Gillespie County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 124 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3390 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 170752
FFWEWX
TXC171-265-171045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
248 AM CDT SUN SEP 17 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE
  KERR

* UNTIL 545 AM CDT

* AT 248 AM CDT...VERY HEAVY RAIN CONTINUED TO DEVELOP FROM WEST OF
  KERRVILLE OVER KERR COUNTY TO WESTERN GILLESPIE COUNTY.  THESE
  SHOWERS AND THUNDERSTORMS WERE MOVING NORTH AT 15 MPH.  HEAVY
  RAIN IS EXPECTED TO CONTINUE TO DEVELOP EAST AND NORTHEAST OVER
  KERR AND GILLESPIE COUNTIES IN THE NEXT FEW HOURS.

* LOCATIONS IN THE WARNING INCLUDE WILLOW CITY...MOUNTAIN HOME...
  LUCKENBACH...LBJ STATE PARK...KERR WILDLIFE MGMT AREA...INGRAM...
  HARPER AND FREDERICKSBURG

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 3050 9859 3014 9860 3014 9893 2980 9893
      2992 9918 2992 9969 3007 9969 3009 9975
      3028 9976 3028 9931 3050 9930

$$
1 follow-up statement
000 
WGUS74 KEWX 170821
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 AM CDT SUN SEP 17 2006

TXC171-265-171045-
GILLESPIE TX-KERR TX-
320 AM CDT SUN SEP 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR KERR
AND GILLESPIE COUNTIES...

AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN 
AREA OF SHOWERS AND THUNDERSTORMS FROM WEST OF KERRVILLE TO HARPER 
AND WEST OF FREDERICKSBURG.  THESE SHOWERS AND THUNDERSTORMS WILL 
CONTINUE TO DEVELOP NORTH AND EAST ACROSS KERR AND GILLESPIE 
COUNTIES FOR THE NEXT FEW HOURS. 

HEAVY RAIN IS LIKELY WITH THESE SHOWERS AND THUNDERSTORMS...WITH
RAINFALL AMOUNTS OF 2 TO 4 INCHES.

LOCATIONS IN THE WARNING INCLUDE WILLOW CITY...MOUNTAIN HOME...
LUCKENBACH...LBJ STATE PARK...HARPER AND FREDERICKSBURG

EXTREME CAUTION IS ADVISED ON ROADS AND HIGHWAYS IN FLOOD PRONE
AREAS...ESPECIALLY AT LOW WATER CROSSINGS.  WHEN WATER COVERS THE
ROAD...TURN AROUND DONT DROWN. THE LIFE YOU SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 3050 9859 3014 9860 3014 9893 2980 9893
      2992 9918 2992 9969 3007 9969 3009 9975
      3028 9976 3028 9931 3050 9930

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:21 AM CDT, 27 minutes earlier.

Area forecast discussion, Sep 17, 2:21 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
221 AM CDT SUN SEP 17 2006

.UPDATE...

UPDATED FORECAST TO EXTEND FLOOD WATCH OVER WEST ZONES TO INCLUDE
CENTRAL SECTIONS IMMEDIATELY. THIS IN LIGHT OF DEEP CONVECTION
THAT DEVELOPED IN THE MID/UPPER FLOW ACROSS THE WESTERN ZONES
SHORTLY AFTER MIDNIGHT. OBVIOUSLY THIS MUST BE PRODUCT OF BOTH MID
LEVEL WARMING AND SOME WEAK S/WV IN THE WESTERLY FLOW. THIS AREA
OF PRECIP IS PRODUCING UP TO 2 INCHES OF RAIN PER HOUR WITH SOME
AREAS LIKELY TO SEE 4 INCHES. THAT IS JUST THE FIRST WAVE. EXPECT
IT TO MOVE TO NEAR THE IH35 CORRIDOR BY MID MORNING. WE COULD SEE
A BREAK IN THE ACTIVITY THIS AFTERNOON BUT BY TONIGHT EVEN
STRONGER CONVECTION WILL BE FORMING ALONG AND AHEAD OF A STRONG
COLD FRONT. THIS FRONT SHOULD MOVE INTO THE HILL COUNTRY AROUND
MIDNIGHT AND CROSS THE IH35 CORRIDOR AROUND LATE MORNING. FOR THAT
REASON...ENDED THE WESTERN FLOOD WATCH AREA BY NOON MONDAY AND
CONTINUED IT FOR EAST OF IH35 CORRIDOR INTO MONDAY AFTERNOON.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON MONDAY FOR THE FOLLOWING COUNTIES:
BANDERA... BEXAR... BLANCO... BURNET... COMAL... DIMMIT...
EDWARDS... FRIO... GILLESPIE... HAYS... KENDALL... KERR...
KINNEY... LLANO... MAVERICK... MEDINA... REAL... TRAVIS...
UVALDE... VAL VERDE... WILLIAMSON... AND ZAVALA.

FLASH FLOOD WATCH FROM 6 PM SUNDAY TO 6 PM MONDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA... BASTROP... CALDWELL... DE WITT... FAYETTE...
GONZALES... GUADALUPE... KARNES... LAVACA... LEE... AND WILSON.

&&

09/02
Hazardous weather outlook, Sep 16, 5:36 AM CDT, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT SAT SEP 16 2006

TXZ171>173-183>194-202>209-217>225-228-171045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
536 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WEAK COLD FRONT WILL DRIFT INTO SOUTH CENTRAL TEXAS AND MOVE
SLOWLY THROUGH THE AREA MONDAY. THE FRONT WILL BRING A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS TO OUR REGION LATE SUNDAY THROUGH
MONDAY. WITH THE INTERACTION OF DEEP TROPICAL MOISTURE ALONG THE SLOW
MOVING FRONT, THERE IS A POTENTIAL FOR HEAVY RAINS WHICH MAY CAUSE
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 16, 10:56 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             3 NW DEL RIO            29.41N 100.93W
09/16/2006  E1.00 INCH       VAL VERDE          TX   LAW ENFORCEMENT

            NEAR HITCHING POST TRAIL OFF OF HWY 90W NEAR LAKE AMISTAD

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:11 AM CDTFlash Flood WarningEWXBandera, Real, Uvalde3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.